Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 114, NWS Denver/Boulder, CO

September 1, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 1, 2000, 6:55 PM MDT for Weld County, Colorado. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 6:55 PM MDT (00:55 UTC)
Expired
Sep 1, 2000, 7:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:55 PM MDTHail 1.5Greeley, CO
Sep 1, 7:27 PM MDTHail 1.25Purcell, CO
Sep 1, 7:43 PM MDTTornado F0Purcell, COA small tornado touched down briefly in open country.
Sep 1, 7:55 PM MDTHail 0.75Eaton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020055
SVRDEN
COC123-020145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
655 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF GREELEY

* UNTIL 745 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF WINDSOR...OR ABOUT 7 MILES
  WEST OF GREELEY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
GREELEY...WINDSOR...SEVERANCE...LUCERNE...EVANS AND EATON.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4056 10493 4035 10493 4036D 10467 4056 10468

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MDT, 4 hours 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT FRI SEP 1 2000

COULD BE ACTIVE AGAIN TNGT UNTIL LATE WITH APCHG SHT WV THAT IS
PROGD TO MOVE THRU ERN ZONES BTWN 12Z AND 18Z SAT.  NO SIG WX
SEEN YET IN CWA WITH A FAIRLY GOOD CLOUD SHIELD OMTNS...FTHLS
AND I-25 CORRIDOR.  LGTNG CHARTS SHOW TSTMS APCHG NWRN CO AND
LOOK FOR SOME TO DVLP IN OUR MTN ZNS BY DARK BUT SW FLOW WILL
REDUCE THREAT OF TSTMS IN PLAINS ZONES AND WILL GO WITH WIDELY
SCT POPS FOR TNGT.  ETA IS FASTEST AND WEAKEST WITH SHT WV TMW
AND BLV FM CVNCTN IN UT AND WRN CO THAT MAY BE TOO WEAK THRFR
FAVOR THE AVN/NGM SOLNS WHICH ARE A FEW HRS SLOWER AND STGR.
IN ANY EVENT WILL BE DRYER ONCE THIS SHT WV PASSES THUS LABOR
DAY WEEKEND WILL BE A GO DO IT TYPOE HOLIDAY WITH PLENTY OF
SUNSHINE IN THE DAYTIME.  APPEARS GRADS WILL BE STG ENUF BHND
SHT WV TO HAVE SOME WINDS TMW ESPCLY IN MTNS AND DOWN ERN FTHLS.
THIS DWNSLP FLOW WILL COUNTERACT THE SLGT FAL IN THKNS AND H7
TEMP VALUES EXPCTD THRFR LOOK FOR TEMPS AT OR PSBLY EVEN SLGTLY
HIER THAN TODAY FOR MOST OF PLAINS WITH LTL OR NO CHANGE IN MTNS.
BEYOND LABOR DAY CO WILL STILL BE UNDER SWLY FLOW THRU MIDWEEK
BUT UPPER TROF EXPECTED TO MOVE IN FROM W COAST ALONG WITH A SFC
COLD FRONT TUES NGT OR WED MRNG.  THIS IS ABOUT 24 HRS LATER THAN
PREV MRF SHOWED.  WILL DELAY CHANCE OF SHWRS/TSTMS TIL WED AND GO
WITH INCRSG CLDS FOR TUES ALTHO PSBL THAT A FEW SHWRS MAY DVLP
OMTNS BY LATE TUES.  INCRSG FLOW ALF SO LIKELY TO SEE MORE WIND
MANY AREAS TUES AND WED BUT TOO EARLY AND NOT EXPECTED TO BE STG
ENUF TO MERIT MENTN IN EFP.  TEMPS TO REMAIN MILD BUT CUD DIP SVRL
DEGS WED IF FROPA OCCURS EARLY ENUF AND NLY FLOW DVLPS OVER PLAINS.
GCF

DEN...NONE.

In the hours before

Special weather statement, Sep 1, 1:30 PM MDT, 5 hours 25 minutes before
COZ030-032>050-012200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT FRI SEP 1 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  AN INCREASING SOUTHWESTERLY FLOW ALOFT WILL DEVELOP
ACROSS THE AREA...AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL
SWING ACROSS WESTERN AND NORTHERN PORTIONS OF COLORADO LATE THIS
AFTERNOON AND TONIGHT.  THE AIRMASS OVER NORTHEASTERN COLORADO WILL
REMAIN MOIST AND UNSTABLE ALLOWING SCATTERED SHOWERS AND
THUNDERSTORMS TO FORM LATE THIS AFTERNOON AND INTO TONIGHT.

SINCE THE FLOW ALOFT WILL BE INCREASING...MOST OF THE STORMS WILL
LIKELY PRODUCE BRIEF PERIODS OF HEAVY RAIN.  IN ADDITION...WIND
GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ALSO OCCUR.

ALTHOUGH THERE IS A POSSIBILITY OF A FEW STORMS BECOMING SEVERE
...THE POTENTIAL REMAINS LOW.  AS A RESULT.. SPOTTER ACTIVATION IS
NOT ANTICIPATED.

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:26 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Sep 1, 7:56 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Sep 1, 8:32 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Sep 1, 8:59 PM MDTSevere Thunderstorm WarningBOUWeld31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.